Australian Prescriber Case A year-old 47 kg male was admitted for an elective inguinal hernia repair. He had a past history of allergic rhinitis no nasal polyps and severe chronic asthma.
His asthma was well controlled with inhaled corticosteroids. The patient had no known allergies to any food or medications.
During a pre-operative consultation, the use of non-steroidal anti-inflammatory drugs NSAIDs for analgesia was discussed.
Surgery progressed unremarkably and postoperatively the patient was given one oral dose of mg ibuprofen.
Management of Hypertension in Patients with Diabetes
Within 15 minutes he became distressed and complained of feeling 'tight' in the chest. Eight puffs of inhaled salbutamol via spacer were given immediately but the patient's respiratory symptoms continued to worsen over the next hour.
He required high dependency care with nine doses of nebulised salbutamol and three doses of intravenous salbutamol, in conjunction with intravenous steroids two doses of 8 mg dexamethasone six hourly. The patient recovered within six hours of the ibuprofen dose and was discharged home the following day after a dose of oral prednisolone 50 mg.
Comment Aspirin-induced asthma is a distinct clinical syndrome. It is a recognised condition in adults 12 but is considered rare in children.
It is especially important not to use ibuprofen during the last 3 months of pregnancy unless definitely directed to do so by a doctor because it may cause problems in the unborn child or complications during delivery. Keep out of reach of children. The use of Brufen with concomitant NSAIDs, including cyclooxygenase-2 selective inhibitors, should be avoided due to the increased risk of ulceration or bleeding. Elderly The elderly have an increased frequency of adverse reactions to NSAIDs, especially gastrointestinal bleeding and perforation, which may be fatal.
Our patient's asthma exacerbation was probably due to ibuprofen as the reaction occurred within 15 minutes of ingestion, symptoms peaked at 45 minutes and there were no symptoms during anaesthesia or in the immediate post-anaesthesia recovery period. Conclusion It is important to ask patients with asthma, or their parents, about all non-prescription medications as many people will not associate asthma with the use of aspirin or other NSAIDs, or be aware of the risk of taking these medications.
Patients who are aspirin sensitive or at risk can be counselled about the risk of asthma exacerbation and the appropriate selection of analgesics.
This advice becomes even more important with the recent relaxation of the scheduling of NSAIDs, increasing their availability without prescriptions. Editor's note: The Adverse Drug Hypertension drugs contraindicated in diabetes Advisory Committee has received three other reports of similar adverse reactions to ibuprofen in children.